Alabama, 2023

Hail and Damaging Winds in Alabama, August 8 to 9, 2023

August 8 to 9, 2023 · NWS BMX · 15 events in 11 counties and zones

An active northwest upper flow pattern continued across the Central Gulf Coast region, producing severe weather mainly across the northern and eastern portions of Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An active northwest upper flow pattern continued across the Central Gulf Coast region, producing severe weather mainly across the northern and eastern portions of Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 8, 11:30 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 8, 11:30 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1230 PM CDT Tue Aug 8 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 320 AM CDT TUE AUG 8 2023

Regional mesoanalysis and water vapor imagery depict a broad mid- to
upper-level trough across the eastern CONUS, with a low-amplitude
ridge still situated from the Desert Southwest through the Gulf of
Mexico. An axis of 925-850 mb confluence is stretched west to east
across the area, generally along an associated stalling surface
front exists. This boundary stretches from near the ArkLaTex,
along/near our midpoint, through east-central Georgia. We're dealing
with locally dense fog, mainly in valleys, north of this boundary
this morning. A Dense Fog Advisory is in effect trough 8 AM to
account for locally dense fog including the northern/rural areas of
Jefferson County despite the metro area being clear.

With the aforementioned configuration aloft, ~40 kts of WNW 500 mb
flow is established across Central Alabama this morning. This will
provide necessary bulk shear for thunderstorm organization this
morning & afternoon as a convective perturbation moves in from the
west. Thunderstorms are already initiating across the boundary in
southern Arkansas moving east. Most recent HREF members are
relatively clustered and depict this area of convection moving into
western Central Alabama as early as ~10 AM, either as an MCS or a
loosely organized batch of multicells. Either way, SBCAPE has been
near HREF ensemble max values the past few weeks, and this paints
4,000-5,000 J/kg along & south of the boundary later this morning.
This will provide ample buoyancy for thunderstorms advancing west to
east this morning into the mid afternoon, with additional
development and/or strengthening possible as a result. Damaging
wind gusts are the main threats, with an outside chance of quarter
size hail. The latest severe threat graphic can be seen at
(weather.gov/bmx). Otherwise, our northern half should see a break
from the heat today owing to cloud cover and rain on the north side
of the convection. Areas south, however, could see heat indices at
or above 105 degrees. A Heat Advisory is in effect for these areas,
though cold pooling later this afternoon should bring an early end
to that situation.

The disturbance responsible for today's weather will pass to our
east tonight. Soupy boundary layer conditions will be in its wake,
with the potential for showers & thunderstorms to fire along the
lingering front Wednesday morning, now oriented more NW to SE.
Meanwhile, a potent disturbance aloft is progged to move east from
the Plains into the Ohio & Tennessee Valleys. This will provide
sufficient forcing & wind shear for another broad area (centered
near the Missouri Bootheel into the Tennessee Valley) of at least
scattered severe thunderstorms Wednesday afternoon and evening.
However, morning convection across Central Alabama could persist
into the afternoon, limiting our overall severe weather chances as
compared to areas to our north & west. There's also indication that
a subsequent MCS could move SE out of Arkansas into the Tennessee
Valley Wednesday night into early Thursday morning. All things
considered, the forecast scenario is somewhat complex and
conditional, so the threat for Wednesday remains a "marginal" until
mesoscale details become a little more clear. We'll also reassess
the need for a Heat Advisory across our southern counties in future
forecast updates.

40/Sizemore

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 320 AM CDT TUE AUG 8 2023

The forecast area will remain in a general northwest flow pattern
aloft through Friday, followed by some reamplification in the
H500 heights just to our west and southwest over the weekend and
persisting into Monday. Chances for shower and thunderstorm
activity will continue to be maximized during the daytime hours
through the extended forecast period.

Shower and thunderstorm activity will be higher on Thursday and
Friday due to the approach of a mid-level shortwave from the
northwest that will move over much of the Tennessee Valley Region
towards midday. A few more mid-level impulses look to move over
portions of the forecast area Friday before the mid-level ridging
rebuilds over the weekend. Toward the surface, a weak surface
front will again move south into the area Thursday before likely
stalling near the Interstate 20 corridor on Friday before
returning northward on Saturday.

With the persistent pattern continuing, I went a degree or so
above guidance for daytime highs while remaining near guidance for
low temperatures. The combination of high temperatures in the mid
to upper 90s with dew points in the mid to upper 70s will
continue to create heat index values over 105 degrees across much
of the forecast area with the most oppressive values to be found
across the southern and southwest portions of the forecast area
through the entire extended forecast time frame.

05

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT TUE AUG 8 2023

Large mass of rain and thunderstorms was moving through central
Alabama just before 18z TAF issuance time. Stronger cells within
the big rain mass briefly take visibilities below 1SM, but outside
of those heavier cells it looks like conditions remain 3-6SM. Rain
will continue to affect TCL, BHM, and EET for several more hours,
will arrive at ASN and ANB before 18z, and will take a couple/few
more hours to get to MGM and TOI.

Computer models continue to indicate improved conditions once the
rain mass moves out later this afternoon/this evening. Question
then becomes that of potential for fog formation overnight. I've
indicated the possibility for fog by including 3-5SM visibilities
overnight. Would not be surprised if one or more locations stayed
unrestricted, nor if one or more locations dropped below 1SM.
Trying to pick out which sites go which way, at this point, is
problematic, and best left to later forecasts.

Once any fog clears up after sunrise, conditions should be VFR
through the remainder of the TAF valid time.

/61/

&&

.FIRE WEATHER...

Chances for shower and thunderstorm activity will be greatest
today and again Wednesday before becoming more isolated in
coverage later in the work week. Expect light winds at the surface
and aloft outside of convection with minimum RH values through
late week ranging from 50 to 60 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  88  71  92 /  10  60  30  70
Anniston    70  88  73  93 /  10  60  20  60
Birmingham  71  89  75  93 /  10  60  30  50
Tuscaloosa  71  89  76  94 /  30  60  20  30
Calera      72  88  75  93 /  20  60  20  30
Auburn      72  88  74  93 /  20  60  10  30
Montgomery  73  91  75  97 /  20  60  10  20
Troy        73  92  75  98 /  20  60  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for the following
counties: Barbour-Bullock-Lowndes-Macon-Montgomery-Pike-Russell.

&&

SHORT TERM...40
LONG TERM....05
AVIATION.../61/
Hazardous weather outlook, Aug 8, 7:22 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
822 AM CDT Tue Aug 8 2023

ALZ011>015-017>050-091630-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
822 AM CDT Tue Aug 8 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible across much of Central Alabama
today, generally 10 AM through 5 PM. Storms will pose a threat of
damaging wind gusts and perhaps hail up to quarter size.

Heat indices at or above 105 degrees are forecast across southern
portions of Central Alabama today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible across Central Alabama on
Wednesday. Storms will pose a threat of damaging wind gusts.

Heat indices could approach 105 degrees across southern portions of
Central Alabama Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and tomorrow.

In the hours before

Special weather statement, Aug 8, 9:20 AM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1020 AM CDT Tue Aug 8 2023

ALZ022-023-030-031-081600-
Greene AL-Pickens AL-Sumter AL-Tuscaloosa AL-
1020 AM CDT Tue Aug 8 2023

...Strong thunderstorms will impact portions of west central
Tuscaloosa, Pickens, northwestern Greene and northwestern Sumter
Counties through 1100 AM CDT...

At 1020 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden to near Electric Mills. Movement
was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aliceville, Gordo, Carrollton, Pickensville, Boligee, Union,
Gainesville, Emelle, Memphis, McMullen, Panola, West Greene,
Benevola, Johnston Lake, Bevill Lock And Dam, Garden, New West
Greene, Mantua, Allison and Jena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3334 8830 3333 8770 3273 8798 3273 8837
TIME...MOT...LOC 1520Z 270DEG 31KT 3321 8820 3285 8849

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86/Martin
Special weather statement, Aug 8, 10:51 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1151 AM CDT Tue Aug 8 2023

ALZ023>026-034-035-081730-
Chilton AL-Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-St. Clair AL-
1151 AM CDT Tue Aug 8 2023

...Strong thunderstorms will impact portions of north central
Chilton, east central Tuscaloosa, Shelby, eastern Bibb, central
Jefferson and west central St. Clair Counties through 1230 PM CDT...

At 1150 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pleasant Grove to near Ashby. Movement was east
at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Irondale,
Leeds, Moody, Calera, Fairfield, Chelsea, Fultondale, Montevallo and
Columbiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3320 8649 3317 8650 3317 8649 3310 8649
      3309 8651 3306 8651 3306 8652 3300 8652
      3292 8712 3324 8722 3351 8719 3372 8651
TIME...MOT...LOC 1650Z 253DEG 42KT 3350 8698 3302 8698

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86/Martin
Special weather statement, Aug 8, 11:53 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1253 PM CDT Tue Aug 8 2023

ALZ040-042-081830-
Lowndes AL-Dallas AL-
1253 PM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southwestern Lowndes
and southeastern Dallas Counties through 130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Pine Apple, or 18 miles southwest of Mosses, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Deposit, Mosses, Gordonville, Lowndes County Airport, Mount
Willing, Collirene, Clover Hill, Carlowville, Minter, Farmersville
and Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3205 8686 3205 8712 3212 8717 3229 8677
      3197 8656 3196 8659 3196 8686
TIME...MOT...LOC 1753Z 253DEG 19KT 3204 8695

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

86/Martin
Local storm report, Aug 8, 11:54 AM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1254 PM CDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Tstm Wnd Dmg     Oxford                  33.61N 85.83W
08/07/2023                   Calhoun            AL   Emergency Mngr

            Multiple trees and power lines down in
            Oxford.

&&

Davis
Local storm report, Aug 8, 11:57 AM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1257 PM CDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Dmg     1 SE Blue Mountain      33.68N 85.83W
08/07/2023                   Calhoun            AL   Emergency Mngr

            Multiple trees and powerlines down across
            Anniston.

&&

Davis
Special weather statement, Aug 8, 12:21 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT Tue Aug 8 2023

ALZ040>042-044-081900-
Autauga AL-Lowndes AL-Montgomery AL-Dallas AL-
121 PM CDT Tue Aug 8 2023

...Strong thunderstorms will impact portions of southern Autauga,
Lowndes, southeastern Dallas and southwestern Montgomery Counties
through 200 PM CDT...

At 120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tyler to near Lowndes County Airport. Movement
was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern Montgomery, Selma, Fort Deposit, Mosses, Hayneville,
Selmont-West Selmont, Autaugaville, White Hall, Gordonville,
Lowndesboro, Benton, Beechwood, Gardner Island, Tyler, Autauga County
Airport, Sellers, Davenport, Pintlala, Mulberry and Lowndes County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3205 8686 3205 8696 3245 8706 3249 8652
      3197 8619 3197 8630 3205 8631 3205 8641
      3204 8640 3196 8641 3196 8686
TIME...MOT...LOC 1820Z 262DEG 30KT 3233 8688 3196 8665

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

86/Martin

The radar

The Maxwell AFB radar (KMXX), 69 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 8, 12:59 PM CST to 1:00 PM CST
Where
Montgomery County, 1.5 mi SSE of Ramer
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.030, -86.209

Numerous trees uprooted across the southern portions of Montgomery County, including Ramer Grady Road.

Thunderstorm Wind, Pike

When
August 8, 1:19 PM CST to 1:20 PM CST
Where
Pike County, 1.44 mi NE of (Toi)troy Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.885, -86.003

Multiple trees uprooted along Orion Road.

Thunderstorm Wind, Bullock

When
August 8, 1:34 PM CST to 1:35 PM CST
Where
Bullock County, 4.31 mi NNW of Inverness
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.080, -85.770

Multiple trees uprooted between County Road 223 and Highway 29.

Thunderstorm Wind, Russell

When
August 8, 1:54 PM CST to 1:55 PM CST
Where
Russell County, 0.96 mi NNW of Rutherford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.192, -85.308

Numerous trees uprooted between Pittsview and Hurtsboro.

Thunderstorm Wind, Barbour

When
August 8, 2:14 PM CST to 2:15 PM CST
Where
Barbour County, Eufaula
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.880, -85.150

Multiple trees uprooted around the city of Eufaula.

Hail, Blount

When
August 9, 4:19 PM CST to 4:20 PM CST
Where
Blount County, 3.98 mi SW of Blount Spgs
Measured
2 in hail
Reported by
Public
Coordinates
33.890, -86.850

Two inch hail reported in Smoke Rise.

Hail, Blount

When
August 9, 4:31 PM CST to 4:32 PM CST
Where
Blount County, Hayden
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.880, -86.770

Golf ball size hail reported in Hayden.

Thunderstorm Wind, Blount

When
August 9, 4:36 PM CST to 4:37 PM CST
Where
Blount County, 1.45 mi S of Inland Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.809, -86.571

Several trees uprooted on Pine Mountain Road.

Hail, Tallapoosa

When
August 9, 6:04 PM CST to 6:05 PM CST
Where
Tallapoosa County, 3.5 mi S of Russel Mills
Measured
1.25 in hail
Reported by
Public
Coordinates
32.880, -85.990

Hail, Talladega

When
August 9, 6:09 PM CST
Where
Talladega County, Curry
Measured
1.25 in hail
Reported by
Social Media
Coordinates
33.480, -86.020

Half-dollar size hail reported in Curry.

Thunderstorm Wind, Randolph

When
August 9, 6:14 PM CST to 6:16 PM CST
Where
Randolph County, 6.38 mi W of Pine Tuckey
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.480, -85.630

Multiple trees reported uprooted across the northwest portions of Randolph County.

Hail, Shelby

When
August 9, 7:48 PM CST to 7:49 PM CST
Where
Shelby County, Chelsea
Measured
1 in hail
Reported by
Public
Coordinates
33.330, -86.630

Quarter size hail reported in Chelsea.

Thunderstorm Wind, Talladega

When
August 9, 8:22 PM CST to 8:23 PM CST
Where
Talladega County, 2.7 mi SW of Kahatchee
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.190, -86.450

Multiple trees uprooted and power lines downed near McGowan's Ferry and Heasletts Road.

Hail, Talladega

When
August 9, 8:28 PM CST to 8:29 PM CST
Where
Talladega County, 1.16 mi E of Fayetteville
Measured
1.5 in hail
Reported by
Public
Coordinates
33.150, -86.400

Ping pong size hail reported near Fayetteville.

Hail, Coosa

When
August 9, 8:54 PM CST to 8:55 PM CST
Where
Coosa County, Hanover
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.000, -86.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133765, 1133766, 1133770, 1133771, 1133772, 1133777, 1133779, 1133778, 1133781, 1133786, 1133782, 1133783, 1133788, 1133787, 1133789.